Alert archive / Florida / Severe Thunderstorm Warnings in 1994

Severe Thunderstorm Warning 90, NWS Melbourne, FL

July 28, 1994Okeechobee County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Jul 28, 1994, 3:56 PM EDT for Okeechobee County, Florida. It was in force for 49 min.

The area

The counties it named.

The facts

Issued
Jul 28, 1994, 3:56 PM EDT (19:56 UTC)
Expired
Jul 28, 1994, 4:45 PM EDT
In force
49 min
Issued by
NWS Melbourne, FL
Area
Whole counties

County Okeechobee County, FL

The radar

The Melbourne radar (KMLB), 84 km from the middle of the area, began a volume at 19:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 12:00Z, 7.9 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 12:00Z on 1994-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2446 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 12:00Z on 1994-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2446 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
657 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
104 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMLB 281956 RRA
SVRMLB
FLC093-282045-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
356 PM EDT THU JUL 28 1994
 
THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  445 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN SOUTHEAST FLORIDA
 
   ...OKEECHOBEE COUNTY
 
AT 355 PM..NATIONAL WEATHER SERVICE RADAR INDICATED A BAND OF
SEVERE THUNDERSTORM NEARS BASINGER. MOVEMENT WAS TO THE NORTHEAST AT
25 MPH AND THE STORMS WILL REACH BETWEEN FT DRUM AND OKEECHOBEE
WITHIN THE NEXT HALF HOUR.
 
THESE ARE DANGEROUS STORMS. IF YOU ARE IN THE PATH YOU SHOULD
PREPARE FOR DAMAGING WIND IN EXCESS OF 58 MPH...LARGE HAIL...AND
DEADLY LIGHTNING.  PEOPLE OUTSIDE OR IN MOBILE HOMES SHOULD MOVE
INSIDE A STRONG BUILDING AND STAY AWAY FROM WINDOWS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 3:01 PM EDT, 55 minutes earlier.

Area forecast discussion, Jul 28, 3:01 PM EDT, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
300 PM EDT THU JUL 28 1994

WE HAVEN'T HAD MUCH TIME TO DELIBERATE THE FORECAST  DUE TO THE SEVERE
WEATHER SITUATION. WE DECIDED TO INCREASE THE EVENING POPS TO BE
CONSISTENT WITH THE SEVERE THUNDERSTORM WATCH AND INCLUDE WORDING TO
INDICATE POTENTIAL FOR GUSTY WINDS. BEYOND THE WATCH...THE FORECAST
FOR OVERNIGHT AND FRIDAY REMAINS THE SAME. FOR SATURDAY...THE MODELS
AGREE ON GRADUALLY WEAKENING THE DEEP LAYER TROUGH OVER THE GULF AND
HINT THAT DRIER AIR WILL BE TRYING TO MAKE ITS' WAY DOWN FROM THE
PANHANDLE. WITH THE MODELS ALSO SHOWING A LOW TO MID LEVEL RIDGE
BUILDING ACROSS THE AREA ON SATURDAY...WE'LL CONTINUE THE TREND OF
GRADUALLY DECREASING THE POPS EACH DAY.

@1...LAKE ORANGE SEMINOLE OSCEOLA OKEECHOBEE
@2...VOLUSIA BREVARD
@3...INDIAN RIVER MARTIN ST LUCIE

MCO 73/92 73/92 6534
DAB 72/90 73/89 6534
MLB 75/91 75/90 6534

.MLB...SVR THUNDERSTORM WATCH ALL COUNTIES UNTIL 900 PM
       SCEC.

PETERSEN

In the hours before

Special weather statement, Jul 28, 1:12 PM EDT, 2 hours 44 minutes before
FLZ041-044>047-053-054-058-059-064-501-281815-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
112 PM EDT THU JUL 28 1994

...STRONG THUNDERSTORMS MOVING INTO THE INTERIOR OF EAST CENTRAL
FLORIDA...

AT 110 PM...NATIONAL WEATHER SERVICE RADAR INDICATED STRONG
THUNDERSTORMS EXTENDING FROM LEESBURG TO GROVELAND AND CONTINUED
TO JUST WEST OF LAKELAND. OTHER STRONG THUNDERSTORMS EXTENDED
FROM NEAR THE COAST BETWEEN ST AUGUSTINE AND MATANZAS INLET
SOUTHWEST TO LAKE GEORGE AND ASTOR PARK. MOVEMENT WAS RAPIDLY
TO THE NORTHEAST AT 30 MPH.

DURING THE NEXT HOUR..STRONG THUNDERSTORMS WILL REACH FROM
THE COAST BETWEEN FLAGLER BEACH AND MATANZAS TO BETWEEN SANFORD
AND LEESBURG..AND FROM METRO ORLANDO TO CLERMONT. THE THUNDERSTORMS
MAY PRODUCE STRONG GUSTY WINDS..FREQUENT LIGHTNING AND VERY HEAVY
RAIN. PERSONS IN LAKE..VOLUSIA..SEMINOLE..ORANGE AND OSCEOLA
COUNTIES SHOULD BE ALERT FOR THESE THUNDERSTORMS. IF YOU ARE
OUTDOORS...MOVE TO A PLACE OF SHELTER IMMEDIATELY IF A STORM
APPROACHES. REMEMBER..LIGHTNING CAN STRIKE EVEN WHEN A
THUNDERSTORM IS NOT DIRECTLY OVERHEAD.

THUNDERSTORMS WILL MOVE TOWARD THE EAST COAST DURING THE AFTERNOON.
PERSONS ALONG THE EAST COAST..AND MARINE INTERESTS..SHOULD ALSO
REMAIN ALERT OF THE WEATHER DURING THE AFTERNOON.

STAY TUNED TO NOAA WEATHER RADIO...OR YOUR LOCAL RADIO OR
TELEVISION STATIONS FOR THE LATEST UPDATES CONCERNING THIS
DEVELOPING WEATHER SITUATION.

PG
Special weather statement, Jul 28, 1:14 PM EDT, 2 hours 42 minutes before
FLZ041-044>047-053-054-058-059-064-501-281815-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
112 PM EDT THU JUL 28 1994

...STRONG THUNDERSTORMS MOVING INTO THE INTERIOR OF EAST CENTRAL
FLORIDA...

AT 110 PM...NATIONAL WEATHER SERVICE RADAR INDICATED STRONG
THUNDERSTORMS EXTENDING FROM LEESBURG TO GROVELAND AND CONTINUED
TO JUST WEST OF LAKELAND. OTHER STRONG THUNDERSTORMS EXTENDED
FROM NEAR THE COAST BETWEEN ST AUGUSTINE AND MATANZAS INLET
SOUTHWEST TO LAKE GEORGE AND ASTOR PARK. MOVEMENT WAS RAPIDLY
TO THE NORTHEAST AT 30 MPH.

DURING THE NEXT HOUR..STRONG THUNDERSTORMS WILL REACH FROM
THE COAST BETWEEN FLAGLER BEACH AND MATANZAS TO BETWEEN SANFORD
AND LEESBURG..AND FROM METRO ORLANDO TO CLERMONT. THE THUNDERSTORMS
MAY PRODUCE STRONG GUSTY WINDS..FREQUENT LIGHTNING AND VERY HEAVY
RAIN. PERSONS IN LAKE..VOLUSIA..SEMINOLE..ORANGE AND OSCEOLA
COUNTIES SHOULD BE ALERT FOR THESE THUNDERSTORMS. IF YOU ARE
OUTDOORS...MOVE TO A PLACE OF SHELTER IMMEDIATELY IF A STORM
APPROACHES. REMEMBER..LIGHTNING CAN STRIKE EVEN WHEN A
THUNDERSTORM IS NOT DIRECTLY OVERHEAD.

THUNDERSTORMS WILL MOVE TOWARD THE EAST COAST DURING THE AFTERNOON.
PERSONS ALONG THE EAST COAST..A8ND MARINE INTERESTS..SHOULD ALSO
REMAIN ALERT OF THE WEATHER DURING THE AFTERNOON.

STAY TUNED TO NOAA WEATHER RADIO...OR YOUR LOCAL RADIO OR
TELEVISION STATIONS FOR THE LATEST UPDATES CONCERNING THIS
DEVELOPING WEATHER SITUATION.

PG
Special weather statement, Jul 28, 1:49 PM EDT, 2 hours 7 minutes before
FLZ038-040-281850-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DAYTONA BEACH FL
149 PM EDT THU JUL 28 1994

...STRONG THUNDERSTORMS IN FLAGLER AND MARION COUNTIES...

STRONG THUNDERSTORMS HAVE DEVELOPED OVER THE SOUTHEAST PART OF MARION
COUNTY NORTHEAST OF WIERSDALE AND OVER FLAGLER COUNTY FROM NEAR
BUNNELL NORTH TO THE ST JOHNS COUNTY LINE.

MOVEMENT WAS NORTHEAST ABOUT 30 MPH.

STRONG GUSTY WINDS...FREQUENT LIGHTNING...VERY HEAVY RAINFALL AND
HAIL MAY ACCOMPANY THE STRONGER STORMS.

AT SIGNS OF AN IMPENDING STORM...TOWERING THUNDERHEADS...DARKENING
SKIES...LIGHTNING AND INCREASING WINDS...MOVE TO A PLACE OF SAFETY.
TUNE IN NOAA WEATHER RADIO OR YOUR LOCAL RADIO OR TV STATION FOR
THE LATEST WEATHER INFORMATION.
Special weather statement, Jul 28, 2:55 PM EDT, 1 hour 1 minute before
FLZ064-059-282000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
255 PM EDT THU JUL 28 1994

...STRONG THUNDERSTORM OVER MARTIN COUNTY...

AT 250 PM...NATIONAL WEATHER SERVICE RADAR SHOWED A STRONG
THUNDERSTORM NEAR THE COAST BETWEEN ST LUCIE INLET AND
HOBE SOUND. THE THUNDERSTORMS WAS MOVING NORTH AND WILL
REACH STUART AND INTO SOUTH ST LUCIE COUNTY AROUND JENSEN BEACH
DURING THE NEXT HOUR.

THIS THUNDERSTORM MAY CONTAIN SMALL HAIL...WINDS GUSTING TO 40
MPH...FREQUENT LIGHTNING AND VERY HEAVY RAIN.  PERSONS IN THIS
AREA SHOULD TAKE COVER IF THREATENING WEATHER APPROACHES. A
SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR ALL OF EAST CENTRAL
FLORIDA UNTIL 900 PM.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL RADIO OR TV FOR FURTHER
STATEMENTS AND POSSIBLE WARNINGS.

PG
Special weather statement, Jul 28, 3:17 PM EDT, 39 minutes before
FLZ040-282020-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DAYTONA BEACH FL
317 PM EDT THU JUL 28 1994

...STRONG THUNDERSTORMS DEVELOPING OVER MARION COUNTY...

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 9 PM...

NATIONAL WEATHER SERVICE RADAR INDICATED STRONG THUNDERSTORMS
ALONG A 10 MILE WIDE LINE FROM CITRA TO OCALA TO 10 MILES WEST OF
BELLEVIEW MOVING NORTHEAST AT 30 MPH.

PEA SIZE HAIL HAS BEEN REPORTED IN DOWNTOWN DURING THE PAST FIVE
MINUTES.

SOME OF THESE STORMS MAY CONTAIN SMALL HAIL...GUSTY WINDS...DEADLY
LIGHTNING AND VERY HEAVY DOWNPOURS OF RAIN.

AT SIGNS OF AN IMPENDING STORM...TOWERING THUNDERHEADS...DARKENING
SKIES...LIGHTNING AND INCREASING WINDS...MOVE TO A PLACE OF SAFETY.
TUNE IN NOAA WEATHER RADIO OR YOUR LOCAL RADIO OR TV STATION FOR
THE LATEST WEATHER INFORMATION.
Special weather statement, Jul 28, 3:39 PM EDT, 17 minutes before
FLZ047-058-282040-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
339 PM EDT THU JUL 28 1994

...VERY STRONG THUNDERSTORMS DEVELOPING OVER BREVARD AND
OKEECHOBEE COUNTIES...

AT 335 PM..NATIONAL WEATHER SERVICE RADAR SHOWED INTENSE
THUNDERSTORMS DEVELOPING OVER NORTHERN BREVARD COUNTY
ALONG THE ORANGE COUNTY LINE AND NEAR COCOA..AND OVER
OKEECHOBEE COUNTY 5 MILES WEST OF OKEECHOBEE. MOVEMENT WAS
NORTHEAST AT 25 MPH. THE THUNDERSTORMS ARE EXPECTED TO
CONTINUE TO INTENSIFY AS THE MOVE TOWARD THE EAST COAST.

SOME OF THESE THUNDERSTORMS MAY CONTAIN HAIL...WINDS
GUSTING ABOVE 50 MPH...DEADLY LIGHTNING AND VERY HEAVY RAIN.
IF YOU ARE OUTDOORS...MOVE TO A PLACE OF SHELTER IMMEDIATELY IF
A STORM APPROACHES.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL RADIO OR TV FOR
LATER STATEMENTS AND POSSIBLE WARNINGS.

PG

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 1:32 PM EDTSevere Thunderstorm WarningMLBLake58 min
Jul 28, 1:55 PM EDTSevere Thunderstorm WarningMLBOrange65 min
Jul 28, 1:57 PM EDTSevere Thunderstorm WarningMLBMarion33 min
Jul 28, 2:43 PM EDTSevere Thunderstorm WarningMLBFlagler62 min
Jul 28, 2:59 PM EDTSevere Thunderstorm WarningMLBOrange61 min
Jul 28, 3:01 PM EDTSevere Thunderstorm WarningMLBSeminole59 min
Jul 28, 3:24 PM EDTSevere Thunderstorm WarningMLBVolusia66 min
Jul 28, 3:44 PM EDTSevere Thunderstorm WarningMLBBrevard61 min
Jul 28, 5:00 PM EDTSevere Thunderstorm WarningMLBBrevard45 min

Nearby

Severe Thunderstorm Warnings in Florida, 1994Every severe thunderstorm warning in 1994

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.